Discontinuation Syndromes with Selective Serotonin Reuptake Inhibitors
- James S. OlverAffiliated withDepartment of Psychiatry, Austin & Repatriation Medical Centre, The University of Melbourne Email author
- , Graham D. BurrowsAffiliated withDepartment of Psychiatry, Austin & Repatriation Medical Centre, The University of Melbourne
- , Trevor R. NormanAffiliated withDepartment of Psychiatry, Austin & Repatriation Medical Centre, The University of Melbourne
Rent the article at a discountRent now
* Final gross prices may vary according to local VAT.Get Access
Selective serotonin (5-hydroxytryptamine; 5-HT) reuptake inhibitors (SSRIs), like the tricyclic antidepressants and monoamine oxidase inhibitors, are associated with a well recognised syndrome following discontinuation or dose reduction. There appear to be differences in the incidence of discontinuation syndromes within the class of SSRIs. Published case reports and adverse drug reaction reports both suggest the highest incidence of the syndrome with paroxetine and the lowest incidence with fluoxetine, while other SSRIs are associated with an intermediate incidence. Open label comparison and placebo-controlled double-blind studies support this contention.
There is little evidence to separate discontinuation syndromes with different SSRIs on the basis of clinical presentation. Although the pathogenesis of SSRI discontinuation syndromes is unknown, both pharmacodynamic and pharmacokinetic factors may explain differences in incidence with individual SSRIs.
SSRI discontinuation syndromes are usually mild and transient, and prevention is the most effective management strategy.
- Discontinuation Syndromes with Selective Serotonin Reuptake Inhibitors
Volume 12, Issue 3 , pp 171-177
- Cover Date
- Print ISSN
- Online ISSN
- Springer International Publishing
- Additional Links